Would You Rather?
It’s a game I’ve played with youth group at church over the years, and it’s always good for some laughs (or groans). The players ask one another about their preference of two usually unpleasant options, the goofier and more out-there the better. Examples--would you rather climb Mount Everest on stilts or swim the Atlantic Ocean in boots? Would you rather eat a live slug or a dead rat? And so on. I’ve rarely been confronted with choices in life like these (would I rather have the same song stuck in my head forever or an itch I can’t scratch forever?). In almost every case, I have gotten away with answering “Neither” and it’s been just fine.
But when it comes to the side effects of my antipsychotic meds, I don’t have the luxury of choosing. They save my life, period, so I have to put up with some really annoying symptoms related to the drugs—and be grateful I can take medication at all. But if I DID have my druthers, there’s one side effect I’d give a good bit not to be saddled with.
It’s called tardive dyskinesia, and I hate it. Simply, it is uncontrolled movement in part of the body, caused by certain chemicals (such as the pills I take for bipolar disorder). Some TD’ers move their arms and legs incessantly, even during sleep (not great for a good night’s rest). Mine manifests as frequent lip-licking and other mouth movement. It’s been going on for 14 years, and while I’m so used to it now that I don’t often register it, when I catch my face on video I’m horrified. Once aware, I make a very conscious effort to stop, but can manage an expression of repose for only a couple of minutes before my mouth is off to the races once again. It’s worse when I’m tired, and at night my jaw aches from all the extra exercise it’s getting.
I try to compensate when in public by talking so much that people don’t notice my extra expressiveness, and I’ve either been a success or folks are too nice to point it out. Note to those reading this: now that you know, please don't bring the subject up with me; this is tough enough to write about without gabbing about it as well. But I wanted to be honest, as many people struggle with this.
I just read about a medication (of course there's one) that is supposed to lessen TD. My initial delight was tempered by a quick read of THOSE side effects, which include significant heart rhythm problems and Parkinson’s-like symptoms. Turns out there is no magic fix short of going off the psych meds (even then the problem may linger), and that I will not do.
So: would I rather have manic depression, or live with a little facial challenge? I won’t ever go back to the way things were before my diagnosis, therefore…I guess I’d rather keep licking my lips.